Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 74, NWS Wichita, KS

May 17, 2004Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 17, 2004, 6:03 PM CDT for Russell County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2004, 6:03 PM CDT (23:03 UTC)
Expired
May 17, 2004, 7:00 PM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Russell County, KS

The radar

The Grand Island radar (KUEX), 151 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:59 PM CDTHAIL 1.756 Ne Russell, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 568 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-498 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
568 m²/s²
0-3 km storm-relative helicity
639 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 172303
SVRICT
KSC167-180000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
603 PM CDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 700 PM CDT.

* AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GORHAM...OR ABOUT 8 MILES WEST OF
  RUSSELL...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR RUSSELL AROUND 620 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 700 PM CDT.

LAT...LON 3908 9902 3883 9901 3891 9864 3911 9874

$$

/CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:22 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 17, 3:22 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
322 PM CDT MON MAY 17 2004

.DISCUSSION...

CHASING FRNTL BNDY POSITION AS IT MOVES NORTH AND SOUTH ACROSS KS WITH
ASSOCIATED THUNDERSTORM CHANCES WILL MAKE THIS PKG VERY CHALLENGING.

TNGHT
SEVERE STORMS LOOK PRETTY GOOD AGAIN AS FRNTL BNDY SHOULD LIGHT UP
WITH ACTIVITY THIS EVENING. SHEAR PROFILES WILL BE FAVORABLE FOR A
POSSIBLE FOR A FEW TORNADOES IN CENTRL KS...OTHERWISE ACTIVITY SHOULD
TRANSITION INTO A MCS AS LOW LEVEL JET INCREASES AND VEERS OUT
DURING THE OVERNIGHT TIME FRAME. ISENTROPIC ANALYSIS SHOWS THIS
ACTIVITY CONTINUING ACROSS CENTRL KS THRU MIDNIGHT BEFORE SHIFTING
OVER TO SE KS TOWARDS MORNING. COULD ALSO SEE SOME HEAVY RAINFALL FOR
AREAS WHERE REPEATING ACTIVITY OCCURS.

TUES-WED
VERY COMPLEX PATTERN MAKES DECISION OF WHERE CONVECTION WILL FIRE
LATER IN THE DAY TUES TRICKY. ALL DEPENDS ON WHERE FRNTL BNDY SETS
UP AND HOW MUCH CLEARING CAN TAKE PLACE...THUS RESULTING IN ANOTHER
POSSIBLE ACTIVE WX DAY ACROSS SOUTHERN KS. MODELS CURRENTLY SHOW THE
FRNT PUSHING INTO SOUTHERN KS...BUT TNGHTS CONVECTIVE ACTIVITY COULD
PUSH IT EVEN FURTHER S PERHAPS KS/OK BORDER. EITHER WAY WITH FRNT IN
THE VICINITY COMBINED WITH PLENTY OF LOW CLOUDS SHOULD CAUSE TEMPS TO
STRUGGLE. SO WILL UNDERCUT HIGHS SEVERAL DEGREES ACROSS THE NORTHERN
SECTIONS OF CWA ON TUES. CURRENT TEMPS BEHIND THE FRONT IN NEBR ARE
STRUGGLING BIGTIME WITH ONLY 50S AT 2PM. PRECIP COULD LINGER OVER SE
KS DURING THE MORNING HRS AS ISENTROPIC LIFT CONTINUES. SO WILL HOLD
ONTO HIGHER POPS OVER THAT AREA.

THE FRNTL BNDY WILL RACE NORTHWARD LATE TUES NIGHT WITH STRONG CAP
DEVELOPING OVER KS FOR WED. AS A RESULT WE WILL SEE TEMPS WARM
REMARKABLY ON WED WITH LOWER 90S FOR CENTRL KS AND NEAR 90 IN S
CENTRL KS.

THUR
BDNY DROPS BACK SOUTH AGAIN INTO CENTRL KS WHERE STORMS COULD FIRE
ONCE AGAIN. BUT THEN THE BNDY SHOULD MOVE BACK NORTH ONCE AGAIN
THURSDAY NIGHT.

EXTENDED: FRI-MON
ACTIVE SPRING WX PATTERN LOOKS TO CONTINUE AS MAIN UPPER TROUGH
HANGS OUT OVER THE WESTERN CONUS.

SHOULD START OUT HOT AND DRY ON FRI AS THERE IS NO REAL BNDY TO
FOCUS ON AND CAPPING TEMPS ALOFT SHOULD KEEP A LID ON THINGS.
OTHERWISE AS WE HEAD INTO SATURDAY MODELS SHOW A STRONG SHORT WAVE
EJECTING OUT INTO THE PLAINS. THERE IS SOME DIFFERENCES BETWEEN
GFS/ECM ON THIS SHORT WAVE EVOLUTION. AM LEANING MORE TOWARDS
NORTHERN TRACK OF ECM SOLUTION FEELING THAT GFS IS A BIT TOO FAR
SOUTH. NONE THE LESS WE SHOULD SOME ACTIVITY AFFECTING WESTERN
PORTIONS OF THE CWA SATURDAY NIGHT. AGAIN THE WHERE THE FRONT ENDS
UP WILL BE THE KEY FOR SUNDAY AND MONDAY. GFS BLOWS THE FRNT THRU
THE AREA WHILE ECM HANGS IT UP SOMEWHERE ACROSS CENTRL KS. WILL KEEP
STORMS IN THE FCST FOR SUNDAY AND MONDAY AS FRNT SHOULD STILL BE IN
THE AREA.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         64  77  65  89 /  50  30  20   5
HUTCHINSON      62  74  64  90 /  50  20  20   5
NEWTON          64  74  64  89 /  50  30  20   5
ELDORADO        64  75  65  88 /  50  30  30   5
STROTHER FIELD  64  78  66  89 /  30  30  20   5
RUSSELL         59  71  61  92 /  70  20  20   5
GREAT BEND      60  72  63  92 /  70  20  20   5
SALINA          60  71  62  89 /  60  30  20   5
MCPHERSON       61  72  64  89 /  50  30  20   5
COFFEYVILLE     64  79  66  85 /  10  30  20   5
CHANUTE         64  75  66  85 /  30  40  30   5
IOLA            64  73  66  85 /  40  40  30   5
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

15/JAKUB
Hazardous weather outlook, May 17, 3:51 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT MON MAY 17 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
351 PM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING, ACROSS CENTRAL
AND PORTIONS OF SOUTH CENTRAL KANSAS. THERE IS A SLIGHT RISK FOR A FEW
TORNADOES WITHIN THE FIRST FEW HOURS OF STORM DEVELOPMENT.

THE PRIMARY SEVERE STORM RISK WILL BE LARGE HAIL, WITH THE POTENTIAL
FOR DAMAGING DOWNBURST WINDS LATER IN THE EVENING AND OVERNIGHT. THE
SEVERE RISK WILL TRANSITION TO A LARGER COMPLEX OF THUNDERSTORMS WITH
HEAVY RAINFALL OVERNIGHT, WITH LOCALIZED FLOODING POSSIBLE.

THE RISK FOR SEVERE WEATHER IS SMALLER TOWARD THE OKLAHOMA BORDER OF
SOUTH CENTRAL AND SOUTHEAST KANSAS, THOUGH AN ISOLATED SEVERE STORM
CANNOT BE RULED OUT, MAINLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A RISK FOR SEVERE THUNDERSTORMS WILL EXIST AGAIN ON TUESDAY AFTERNOON
AND EVENING, MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. A COLD
FRONT WILL BECOME NEARLY STATIONARY ACROSS THE AREA. A VERY UNSTABLE
AIRMASS WILL BE IN PLACE TO SUPPORT SEVERE THUNDERSTORMS.  LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREAT, BUT A FEW TORNADOES CANNOT BE
RULED OUT NEAR THE FRONTAL BOUNDARY.

THE THREAT FOR THUNDERSTORMS WILL RETURN THURSDAY THROUGH SATURDAY
ACROSS CENTRAL KANSAS IN THE VICINITY OF A STATIONARY FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS CENTRAL
KANSAS, ESPECIALLY NORTH OF A KINGMAN TO WICHITA TO COTTONWOOD FALLS
LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED/KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:22 PM CDTTornado WarningICTRussell53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.